Skin lesions and chest pain in a patient with Crohn’s disease - Summary - MDSpire
Coming Soon: Introducing MDSpire News. Learn more
Conexiant’s news site is now MDSpire News. Learn more

Palmoplantar skin lesions and chest pain in a patient with Crohn’s disease

  • By

  • Ouwais Alkhateb

  • Racha Ftouni

  • Ossama Abbas

  • Fadi H Mourad

  • November 1, 2026

Share

Objective:

Identify the most likely diagnosis and describe the management reported for a patient with Crohn’s disease receiving infliximab.

Approach:
  • Clinical assessment: A 28-year-old man with ileal Crohn’s disease in clinical remission on infliximab–azathioprine therapy developed palmoplantar papules and pustules, followed by acneiform eruptions and acute chest pain after his sixth infliximab infusion.
  • Investigations: ECG, serum troponin and stress echocardiography were unremarkable. Chest MRI showed manubriosternal bone marrow oedema with mild adjacent soft-tissue inflammation; infectious causes were excluded.
  • Management: Gastroenterology, dermatology and rheumatology specialists collaborated in management with NSAIDs, methotrexate and topical corticosteroids. Ustekinumab was considered as an alternative, but infliximab was continued.
Key Findings:
  • The patient met criteria for SAPHO syndrome, supported by axial osteitis, preceding palmoplantar pustulosis and subsequent acneiform eruptions.
  • Treatment with NSAIDs, methotrexate and topical corticosteroids resulted in complete chest-pain resolution and partial improvement of the skin lesions.
  • Infliximab was continued; intermittent topical corticosteroids were used for the skin lesions, and chest pain did not recur.
Interpretation:

Anti-TNF-induced SAPHO syndrome was considered more likely than paradoxical psoriasis alone, which did not fully explain the osteoarticular findings.

Limitations:
  • This is a single-patient case report.
  • The source provides no comparative evidence to establish the relative effectiveness of the treatments.
Conclusion:

The authors emphasize awareness of SAPHO syndrome in patients with inflammatory bowel disease receiving anti-TNF therapy and describe multidisciplinary management of this case.

Original Source(s)

Related Content